High-Alert Drugs: Strategies for Safe I.V. Infusions

Robin Donohoe Dennision, RN, DNP, CCNS

 

Overview:

Imagine coming to work one evening and hearing that after your shift the night before, another nurse discovered one of your patients was receiving an infusion of dobutamine at 244 ml/hour. It should have been infusing at 24 ml/hour to deliver the prescribed dose of 5 mcg/kg/minute. Immediately, you would question how you made such an error with a potentially fatal drug infusion, and then you would seek safe processes and practices to make sure you never repeat it.

Purpose/Goal: To provide registered nurses with evidence-based strategies for preventing errors when infusing drugs, particularly high-alert drugs.


Objectives:

1. State how medication errors meet the criteria for improvement in healthcare quality.
2. Describe the relationship between medication errors and I.V. infusions.
3. Discuss how to use evidence-based strategies to prevent infusion-related medication errors.


Author:

Robin Donohoe Dennison, RN, DNP, CCNS, is Assistant Professor of Clinical Nursing at the University of Cincinnati College of Nursing in Cincinnati, Ohio. This CE was updated in 2010 by Pamela S. Anderson, MS, RN, ANP-BC, CCRN, an adult nurse practitioner for cardiovascular services at Clarian Health in Indianapolis, Indiana.

The planners and author of this CNE activity have disclosed no financial relationships with any commercial companies pertaining to this activity.


Contact Hours: 2

Expiration Date: 3/31/2014

 

Member Price: $15.00
Non-Member Price: $20.00

Join ANA and receive discounted and FREE contact hours